How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 11113
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

Puppy ate several 50 mg Diphenydrimine soft gel tablets call

Customer Question

puppy ate several 50 mg Diphenydrimine soft gel tablets call vet is this toxic to him
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!

Can you please tell me the weight of your puppy and how long ago this was ingested?

Thank you

Customer: replied 1 year ago.
14 pounds 15 minutes ago
Expert:  Dr. Altman replied 1 year ago.

OK thank you, ***** ***** dose for this medication is 2-4 mg/kg and your dog weighs 14 pounds (6.4 kg). So the ingested dose was at least 100 mg, correct? This would mean that at least 15 mg/kg was ingested

Luckily this is a very safe medication but since we are still within the window to induce vomiting it would be prudent to do so. You can induce vomiting with 3% hydrogen peroxide 1 tsp per ten pounds (ie 1 & 1/2 teaspoons for your dog) then walk around to mix it in the stomach and agitate the lining. If no vomiting within 10-15 minutes it can be repeated once only in hopes of inducing vomiting.

In the meanwhile I will calculate the level of concern from this ingestion. Just to confirm this was diphenhydramine (benadryl) and 2-3 gel tabs? This would be a prescription medication for benadryl then?

Expert:  Dr. Altman replied 1 year ago.

And no other ingredients present in the medication?

Expert:  Dr. Altman replied 1 year ago.

Toxic signs can include hyperactivity, depression, hypersalivation, tachypnea (increased respiratory rate/ effort), and tachycardia (increased heart rate) are the most common signs reported with ethanolamine-based antihistamines, usually occurring within 1 h of exposure. With overdose, dogs may also exhibit mydriasis (pupil dilation), dry mucous membranes, disorientation, and fever

The lethal dose (LD50) for diphenhydramine in dogs ranges between 24 to 30 mg/kg BW by IV administration, and death has been attributed to neuromotor excitement and convulsions, followed by respiratory failure and myocardial depression

Luckily if only two 50 mg gel caps were ingested this is below this threshold but it would definitely be best to remove it from the system by inducing vomiting if you are able. If no vomiting by the second dose please consider seeing your veterinarian asap to give stronger medications to induce vomiting such as apomorphine

Please let me know if I can assist with any additional questions today...

If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!

If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!!

Expert:  Dr. Altman replied 1 year ago.

I am glad you were able to view my responses, how is your little one doing? Were you able to induce vomiting? I would love an update when you are able...

Please let me know if I can be of any further assistance to you both today!

If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you!

Expert:  Dr. Altman replied 1 year ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Altman